Hail, Alger
- When
- May 15, 5:45 PM EST
- Where
- Alger County, 14 mi SW of Grand Marais
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.517, -86.200
3/4 inch hail.
During the evening of May 15th, a warm front moving north out of Wisconsin, combined with an upper level disturbance to produce an isolated severe thunderstorm over Upper Michigan. Strong storms also occurred over the waters of Lake Superior.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
During the evening of May 15th, a warm front moving north out of Wisconsin, combined with an upper level disturbance to produce an isolated severe thunderstorm over Upper Michigan. Strong storms also occurred over the waters of Lake Superior.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 15, 4:00 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 500 PM EDT TUE MAY 15 2001 12Z RAOBS/LATEST WV LOOP AND RUC ANAL SHOW RDGING OVR GRT LKS BTWN DEEP CUTOFF E OF NEW ENGLAND AND FAST ZONAL FLOW E OF BROADER TROF OFF W CST. SHARP H85 WARM FNT STRETCHES NW TO SE ACRS CWA AND SEPARATES H85 TEMPS NR 25C AT MPX FM READINGS NR 5C AT JAMES BAY. UPSTREAM 12Z MPX SDNG SHOWS VERY CAPPED ATMOSPHERE WITH 12Z H7 TEMP UP TO 11C. SHRTWV OVR NE MN NOTED MOVG ENEWD TOWARD YQT. THIS SHRTWV APPEARS TO BE INITIATING SCT SHRA/TSRA OVR NW LK SUP WHERE DYNAMICS INTERSECTING H85 WARM FNT. CNVCTN CONTS TO PRESS SEWD PER CORFIDI VECTORS TOWARD ERN LK SUP PARALLEL TO H85 WARM FNT AND ALG H7 +5 ISOTHERM...APRNT LIMIT OF WHERE ATMOSPHERE IS TOO CAPPED TO SUPPORT CNVCTN. SOME OF THESE CELLS ARE REACHING SVR VIL LIMITS OVR 50 DBZ...BUT ARE STILL OVR LK SUP. WCNTRL CWA IN SUBSIDING RIGHT EXIT RGN OF SUPPORTING JET MAX PER WV LOOP AND IN H7-5 WAD WITH TRAJECTORIES AT THESE LVLS COMING FM MPX...EFFECTIVELY CAPPING ATMOSPHERE OVR THIS PART OF CWA. DESPITE SFC TEMP/TD WELL INTO THE 80S AND NR 90/65 TO 70 FEEDING NWD AHD OF SFC COLD FNT IN DAKOTAS ...GOES SDNGS INDICATE CIN WELL OVR -100J/KG OVR NRN WI/SW UPR MI. MUCH MORE VIGOROUS 130KT H3 JET MAX ASSOCIATED WITH SFC FNT IN DAKOTAS PROPAGATING QUICKLY INTO NRN PLAINS. SVR TSRA WATCH IN EFFECT AHD OF THIS BNDRY. MAIN FCST CONCERNS THIS PACKAGE ARE TSRA/POTENTIAL FOR SVR TNGT AHD OF COLD FNT APRCHG FM W...AND THEN PCPN CHCS AGAIN LATE WED NGT/THU AHD OF NXT FAST MOVING SHRTWV SPITTING OUT FM FAST ZONAL FLOW TO W. FOR TNGT...XPCT CNVCTN IN LK SUP TO GRDLY DIMINISH THIS EVNG AS SHRTWV LOBE NOW TRACKING THRU NRN LK SUP CONTS ENEWD INTO ONTARIO. WENT WITH SCT SHRA/TSRA ENDING ERN ZNS. DYNAMICS AHD OF POWERHOUSE JET MAX NOW MOVG INTO DAKOTAS APPEAR VIGOROUS ENUF TO BRK SGNFT CAP DEPICTED ON CURRENT SDNGS. WL WORD CATEGORICAL POPS FOR SHRA/TSRA DVLPG W TO E TNGT AHD OF SHRTWV. IF CAP CAN BE BKN...H7-5 LAPSE RATES OVR 8C/KM WITH CAPES IN 3000-4000J/KG RANGE OVR NW WI AVBL FOR RELEASE. ETA FCST WND PROFILES SHOW SW 40 TO 50 KT WND DVLPG AT 2K FEET AGL. ALTHOUGH WND SPEEDS DCRS ALF WELL IN ADVANCE OF JET MAX ...HODOGRAPH SHOWS STRG CLOCKWISE TURNING THRU LOWEST 6KM. SINCE SURFACE WARM FNT WL REMAIN S OF CWA...TSRA WL REMAIN ELEVATED WITH GREATEST THREAT LARGE HAIL. SINCE STORMS JUST N OF ERN ZNS APRCHG SVR LIMITS...HAVE MENTIONED POTENTIAL FOR LARGE HAIL ALL ZNS PER SLGT RISK OUTLOOK FM SPC. XPCT CNVCTN TO END OVR WRN ZNS LATE AS FAST FLOW CARRIES UPR DYNAMICS EWD VERY QUICKLY. TEMPS WL FALL VERY LTL TNGT WITH STRG SLY FLOW. VERY DRY AIR WL MOVE IN WED BEHIND COLD FNT. WENT BCMG MOSUNNY EVERYWHERE WITH HI MOS TEMPS RSNBL GIVEN FCST H85 TEMPS ARND 10-12C. MCLR TO OPEN WED NGT...BUT MODELS HAVE TRENDED MUCH QUICKER WITH SHRTWV ORIGINALLY PROGGED IN FOR LATE THU-FRI. NGM/ETA NOW BRING SYS TOWARD CWA ON THU WITH COLD FNT REACHING WRN ZNS ARND 18Z AND CNTRL TOWARD 00Z. ETA SHOWS IMPRESSIVE AXIS OF H85-3 QVECTOR CNVGC SHIFTING EWD IN LEFT EXIT OF SUPPORTING 90KT H3 JET WITH SOME H4-2 DVGC AND INTERACTING WITH PW AXIS NR 1.5 INCHES AHD OF SFC FNT. BUT LLVL DWPTS APPEAR MORE OF A LIMITING FACTOR...AND H7-5 LAPSE RATES/SSI UNIMPRESSIVE AT 6C/KM/+2. AVN IS FARTHER N WITH AXIS OF UPR JET...AND CONSEQUENTLY SHOWS DYNAMICS A BIT FARTHER N AND WEAKER OVR CWA. SINCE MODELS APPEAR TO BE TRENDING S WITH LWRG HGTS AS WELL AS QUICKER WITH SYS...FAVOR ETA SOLN. SO WL GO A BIT HIER THAN MAV/FWC POPS BUT NOT TOO HI AND WITHOUT MENTION OF TSRA GIVEN APRNT INHIBITION FROM LLVL DRY AIR. ON THU NGT...AVN/ETA ADVERTISE ARRIVAL OF HIER H7-5 LAPSE RATES AS A FEW WEAK H5 SHRTWVS REINFORCE UPR TROFFING IN THE GRT LKS. WL GO PCLDY EVEN THOUGH H85-5 LYR AVG RH FALLING. KINX UNDER 15 AND LACK OF INSOLATION WL PRECLUDE ANY -SHRA. EXTENDED MODELS ARE TRENDING TOWARD LWRG H5 HGTS OVR THE GRT LKS THIS WEEKEND WITH REALTIVELY LO PRES ARND THE US/CAN BORDER. HOWEVER...THERE IS QUITE A BIT OF DISAGREEMENT OVR WHERE AND HOW DEEP UPR LVL TROFFING WL OCCUR AND THUS WHERE THE LO PRES CENTERS WL BE...SO VERY LO CONFIDENCE IN FCST. FOR INSTANCE...ECMWF FCSTS UPR TROF AXIS TO BE OVR ROCKIES/WRN PLAINS THIS WEEKEND WITH WAVES OF LO PRES BRINGING -RA MOVG NEWD ALG STNRY BNDRY JUST TO S OF CWA. CANADIAN/UKMET HOWEVER SHOW MORE CONFLUENT WLY FLOW OVR LKS AND DRIER AIR/HI PRES MOVG INTO LKS. OPERATIONAL MRF INDICATES WNWLY FLOW BUT PASSAGE OF SHRTWV/TROF ON SAT AND MON WITH BEST CHC FOR DRY DAY SUN. SINCE MAJORITY OF MRF/CANADIAN ENSEMBLE MEMBERS SHOW GENERAL TROFFING OVR THE LKS INTO NXT WEEK (BUT WITH WIDE RANGE ON TIMING OF SHRTWVS) AND NOT SUPPORTIVE OF ECMWF FCST...WL MAINTAIN CHC OF -SHRA EACH DAY AFTR CLRG ON THU NGT AND FRI BEHIND INITIAL COLD FNT WITH DIFFICULT TO TIME SHRTWVS IN WNWLY FLOW AND EXPECTATION THAT LO H5 HGT AND TEMP/LO SFC PRES/LK BREEZE BNDRYS IN RATHER FLAT PRES GRADIENT WL TRIGGER INSTABILITY -SHRA EVEN IF WETTER ECMWF SCENARIO UNLIKELY. TEMPS NR MEX GUIDANCE LOOK OKAY. COORDINATED WITH APX/GRB. .MQT...NONE. K<C
MIZ005-012-013-160900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 140 PM EDT TUE MAY 15 2001 ...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN... LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE KEWEENAW PENINSULA AND EAST OF MUNISING AND ESCANABA THIS AFTERNOON. MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS WEST AND CENTRAL UPPER MICHIGAN TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS IN THE KEWEENAW COULD BECOME SEVERE THIS AFTERNOON. THERE IS ALSO A SLIGHT RISK THAT THE STORMS MOVING ACROSS UPPER MICHIGAN TONIGHT COULD BECOME SEVERE. A WARM FRONT MOVING NORTH THROUGH WISCONSIN AND AN UPPER LEVEL DISTURBANCE WILL SET OFF SHOWERS AND THUNDERSTORMS OVER THE KEWEENAW PENINSULA AFTER 2 PM THIS AFTERNOON. THESE STORMS WILL THEN MOVE SOUTHEAST...STAYING EAST OF A LINE FROM MUNISING TO ESCANABA. SOME OF THE STORMS THAT DEVELOP OVER THE KEWEENAW PENINSULA WILL BE CAPABLE OF PRODUCING NICKLE SIZE HAIL. TONIGHT...EXPECT A COLD FRONT OVER THE DAKOTAS TO MOVE INTO CENTRAL UPPER MICHIGAN BY MORNING. SHOWERS AND THUNDERSTORMS WILL FORM OUT AHEAD OF THIS FRONT AND MOVE INTO IRONWOOD AFTER MIDNIGHT EDT (11 PM CDT)...HOUGHTON AND IRON RIVER AFTER 1 AM EDT (MIDNIGHT CDT)...REPUBLIC AND IRON MOUNTAIN AFTER 3 AM EDT (2 AM CDT)...AND MARQUETTEE AND MENOMINEE AFTER 4 AM EDT (3 AM CDT). THESE STORMS WILL BE CAPABLE OF PRODUCING LARG-E HAIL AND DAMAGING WINDS...ESPECIALLY WEST OF BARAGA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS ABOUT THE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT. AJ/ED F
The Marquette radar (KMQT), 103 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
1 hail. Local standard time, as filed.
3/4 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248534.